Monday Pharmaceutical Mystery: May 27

What is causing the visual distrubances in this young man?

CJ is a male, age 30 years who comes into the pharmacy and asks for a list of all his medications and the prices that he pays for them. He said he found a new online pharmacy, and he is going to compare prices.

CJ's medical history indicates seasonal allergies, asthma, hypothyroidism, and erectile dysfunction. His medication list includes:

  • Levothyroxine 0.025mcg 1qd #30
  • Fluticasone nasal spray 2 sprays each nostril qd
  • Guaifenesin 600mg tab 1 bid #60
  • Cetirizine 10mg qd #30
  • Montelukast 10mg qd #30
  • Sildenafil 50mg 1tab qd prn #10
  • Albuterol MDI 2puffs q4h prn sob #1.

He waits while you print the list. You hand it to him and he looks at it; actually, he stares at it. He moves the paper closer and farther away. And then he says, “I can’t see anything on this paper. It’s so blurry. Can you read it to me? I have an appointment with the eye doctor because lately my vision has been changing.”

He says his routine of watching television and reading has not changed and asks if any of his medications could cause visual changes.

Mystery: Usually people in their 30’s have great eyesight. What is causing this visual disturbance?

Solution: Viagra induced visual changes.

Several cases of vision loss associated with sildenafil have been published. All of these patients developed nonarteritic ischemic optic neuropathy (NAION), with blurred vision and/or loss of visual field. In some patients, the loss was progressive over days or weeks. The loss of vision was generally first noticed within 24 hours of taking 25, 50 or 100 mg of sildenafil. Some patients had been using the drug for months or years; others had taken only 1 or a few doses. Five patients noticed the loss of vision on awakening the next morning, and 4 others within 90 minutes of taking the drug. One patient had bilateral loss.

A single oral dose of 100 mg or 200 mg can also cause transient dose-related impairment of blue/green colors, with peak effects near the time of peak sildenafil levels.

Reference

Yanoga F, Gentile RC, Chui TYP, et al. Sildenafil citrate induced retinal toxicity. Retin Cases Brief Rep. 2018;12 Suppl 1(Suppl 1):S33—S40.